Alert archive / Connecticut / River Flood Watches in 2017
River Flood Watch 5, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this river flood watch at Apr 11, 2017, 1:17 PM EDT for Lower Connecticut River Valley Planning Region, Connecticut. It took effect at Apr 14, 2017, 12:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 11, 2017, 1:17 PM EDT (17:17 UTC)
- In effect from
- Apr 14, 2017, 12:00 AM EDT
- Expired
- Apr 13, 2017, 1:09 PM EDT
- In force
- Issued by
- NWS Boston/Norton, MA
- Flood severity
- None
The radar
The Brookhaven radar (KOKX), 72 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Connecticut River at Middle Haddam (MHDC3). The gauge peaked at 7.27 ft at Apr 10, 2017, 1:00 PM EDT.
- Action stage
- 5 ft
- Minor stage
- 7 ft
- Moderate stage
- 10.5 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01193050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood watch went out at Apr 11, 10:13 AM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Apr 11, 10:13 AM EDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Taunton MA 1013 AM EDT Tue Apr 11 2017 .SYNOPSIS... Record high temperatures are expected this afternoon away from the marine influence of the southeast New England coast. An approaching cold front may bring a few showers and isolated thunderstorms late tonight with a better chance on Wednesday. Dry and seasonably mild conditions will return for the end of the week followed by a warming trend this weekend but unsettled weather at times. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1000 AM Update... Overall trend in the forecast remains on track for today. A few sites across the Merrimack valley have already reached into the 70s. Locations across the south coast will remain on the cool side as ocean temps are still in the 40s. Aside from warm temps, high level clouds are beginning to stream into the area ahead of next system to our west. Previous discussion... ***Record warmth in many locations away from the south coast, Cape and Islands this afternoon*** Upper level ridging off the southeast coast will result in another day of anomalous warmth across most of southern New England. 850T around +14C along with southwest flow, plenty of sunshine and a dry atmosphere aloft will result in a super adiabatic atmosphere. High temps should soar into the middle 80s northwest of a Boston to Providence line and may see a few upper 80s. Record highs will be broken in some of these locations. Meanwhile...southeast of a Boston to Providence line southwest winds blowing off the cold ocean will result in cooler temps especially near the south coast. Winds should not be quite as gusty as yesterday, so temps will probably get warmer than they did on Monday. Thinking mainly 70s in the Providence to Taunton Corridor, but probably still only in the lower 60s along the immediate south coast, and not breaking 60 across the Islands. The weather should remain dry across southern New England today. Shortwave energy and deeper moisture for convection will remain to our north and west given upper level ridging in place. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... ***Low risk for a few strong thunderstorms Wednesday with the highest risk across eastern MA/RI*** Tonight... Overall, expect mainly dry weather along with unseasonably mild temperatures. There is a low risk that a few showers or perhaps a thunderstorm survive in a weakened form into northwest MA this evening. Otherwise, a better shot for a few showers and perhaps a thunderstorm toward daybreak in western MA/northern CT. This in association with the approaching cold front. Low temps will only be in the 50s. May also see some patchy fog develop with increasing dewpoints. Wednesday... A cold front will cross the region on Wednesday, likely with some scattered showers and isolated thunderstorms. Surface instability will be limited given an abundance of clouds and timing of the front. However, relatively steep mid level lapse rates coupled with 50+ knots of 0 to 6 km shear there will be a low risk for a few strong thunderstorms during the afternoon with perhaps localized hail/gusty winds. While this is a low risk given limited instability, greatest concern would be across eastern MA/RI. This is something will have to watch closely, especially if the front slows down a bit and we see more in the way of sunshine. High temps should mainly be in the 60s to near 70, but it is possible some locations get several degrees warmer if more sun is realized. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Highlights... * Dry and seasonably mild weather Thu/Fri * Warming trend this weekend but unsettled weather at times Overview... Latest guidance in good agreement for much of the extended period with progressive pattern. Mid level trof settles over New Eng for the end of the week which will bring dry and somewhat cooler weather, then central CONUS ridge builds east into the region during the weekend with warmer temps. Warm advection will be accompanied by some shower activity sometime late Sat into Sun. Then next northern stream trof moves into SE Canada with attending cold fropa bringing cooler temps early next week. Details... Wednesday night into Friday... Cold front will be moving off the coast by Wed evening. Low risk of a leftover shower Cape/Islands early Wed evening, otherwise dry weather expected into Fri as high pres builds east from the Great lakes and into New Eng by Fri. A period of gusty post-frontal NW winds expected Wed night into Thu then diminishing wind becoming light into Fri as the high settles over the region. Cooler temps Thu but still a bit above normal in the upper 50s to lower 60s, cooler higher terrain. Similar temps Fri although seabreezes likely which will keep coastal locations a bit cooler. Saturday into Sunday... High pres moves offshore with developing warm advection bringing a few showers sometime late Sat into Sat night. Latest guidance including GFS/ECMWF/GGEM indicates warm sector airmass overspreads SNE on Sunday as warm front lifts to north and east. Mid level drying should bring some sunshine with the potential for a pretty warm day. 850 mb temps 12-13C which would support highs into the upper 70s and lower 80s away from the south coast. Still a day 5 forecast so we trended the temps higher but it may not be warm enough. Some of the models indicating CAPES up to 1000 J/kg Sun so a few showers/t-storms possible, especially interior as airmass destabilizes. Monday... Cold front expected to move through Sun night with dry NW flow following for Mon. Cooler air lagging behind the front so temps should reach well into the 60s. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Wednesday/... Today...High confidence in VFR conditions. Southwest wind gusts around 20 knots develop this afternoon. Tonight...Moderate confidence. VFR conditions probably dominate. However, increasing risk for some lower cigs/vsbys along with a few showers after midnight. Wednesday...Moderate confidence. VFR conditions probably dominate but may see lower conditions in scattered showers and isolated thunderstorms. KBOS Terminal...High confidence in TAF. Slight chance in afternoon thunder tomorrow. KBDL Terminal...High confidence in TAF. Outlook /Wednesday Night through Saturday/... Wednesday night through Friday...High confidence. Mainly VFR. W/NW gusts to 20-25 kt Wed night into Thu. Saturday...Moderate confidence. Areas of MVFR possible in scattered showers late Sat into Sat night. Gusty SW winds developing in the afternoon. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Today...Moderate to high confidence. Southwest wind gusts reaching into the lower 20 knots are possible near shore this afternoon. Long persistent southwest fetch may yield brief marginal 5 foot seas across our southern most outer-waters, but overall feel conditions were too marginal to hoist any small craft headlines. Tonight and Wednesday...Moderate to high confidence. Winds and seas will generally remain below small craft thresholds, other than perhaps some brief marginal 5 foot seas across our southern most outer-waters. No headlines planned at this time. A few near shore thunderstorms will be possible Wednesday afternoon. Outlook /Wednesday Night through Saturday/... Wednesday night and Thursday...Moderate confidence. A period of west gusts to 25 kt possible late Wed night into early Thu. Friday...High confidence. Light winds becoming locally onshore 10-15 kt over the nearshore waters as seabreezes develop. Saturday...Moderate confidence. Increasing SW winds with SCA gusts possible in the afternoon and evening. && .FIRE WEATHER... Today... High temps will reach into the middle to even upper 80s northwest of a Boston to Providence line this afternoon. This will result in minimum afternoon relative humidity values between 25 and 30 percent. Winds not quite as gusty as yesterday, but should see some 20 to 25 mph gusts develop this afternoon. Will continue the special weather statement for elevated fire spread potential later this morning and afternoon. && .HYDROLOGY... All river flood warnings have now been canceled as river levels have receded below flood stage. Will have to watch some locations on the CT River later in the week, as snow melt in northern New England may result in some more minor flooding. Too early to issue any additional warnings at this time. The following web site has more details on the river levels: https:/water.weather.gov/ahps2/index.php?wfo=box && .CLIMATE... Record high temperatures for Today, April 11th: BOS 78/1955 PVD 79/1955 BDL 79/1955 ORH 80/1945 Record high min temps for Tuesday April 11th: BOS 54/1915 PVD 52/1915 BDL 52/1915 ORH 52/1915 && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...KJC/Frank NEAR TERM...Frank/Dunten SHORT TERM...Frank LONG TERM...KJC AVIATION...KJC/Frank MARINE...KJC/Frank FIRE WEATHER... HYDROLOGY... CLIMATE...
Hazardous weather outlook, Apr 11, 4:15 AM EDT, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 415 AM EDT Tue Apr 11 2017 CTZ002>004-MAZ002>024-026-RIZ001>008-120815- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 415 AM EDT Tue Apr 11 2017 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts except Berkshire County, and Rhode Island. .DAY ONE...Today and Tonight. There will be a continued elevated fire weather potential today, as stated by fire weather officials. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low risk for a few strong thunderstorms with hail and gusty winds on Wednesday, with best chance across eastern MA and Rhode Island. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-120815- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 415 AM EDT Tue Apr 11 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 1:17 PM EDT | River Flood Watch | BOX | Franklin, Hampshire | 24 hr |
| Apr 11, 1:17 PM EDT | River Flood Watch | BOX | Hampden, Hampshire | 24 hr |
| Apr 11, 1:17 PM EDT | River Flood Watch | BOX | Hampden | 24 hr |
| Apr 11, 1:17 PM EDT | River Flood Watch | BOX | Capitol Planning Region, Lower Connecticut River Valley Planning Region | 24 hr |
Nearby
River Flood Watches in Connecticut, 2017Every river flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.